According to a study published in Epilepsy and Behavior journal, depression is the most common mental health problem to affect people with epilepsy. Researchers conducting this study estimate that 30 to 35 percent of people with epilepsy also experience depression.
Depression is a common mood disorder. Most people feel down from time to time. But with depression, the symptoms don’t usually go away without treatment. If you have depression, you may:
- feel sad, scared, angry, or anxious
- have trouble concentrating or paying attention
- sleep too much or too little
- lose interest in your usual activities
- be more or less hungry than usual
- have different aches and pains
For some people with epilepsy, symptoms of depression act as an aura. An aura is a warning sign that a seizure is coming. One might also feel depressed for several days after a seizure.
What causes depression in people with epilepsy?
The possible causes of depression in people with epilepsy include:
Type of seizure
Depending on the type of seizure and the area of your brain affected, the seizure itself might affect your mood. This can lead to mood disorders, including depression.
Your hormone levels can also affect your mood and brain function. According to researchers in the journal Functional Neurology, studies suggest that sex hormones affect your risk of developing both epilepsy and depression. These hormones may have a greater effect on women than men.
Side effects from medications
Anti-seizure drugs can also affect the mood centers in your brain, raising your risk of depression. If you suspect your epilepsy medication is affecting your mood, talk to your doctor. The symptoms may be temporary, while your body adjusts to the medication. But your doctor may also change the dose or switch you to another drug.
It can be hard to cope with a long-term medical condition such as epilepsy. For some people, it can lead to feeling sad, anxious, embarrassed, or even angry. These negative emotions can lead to depression.
How is depression treated in people with epilepsy?
Treating depression and epilepsy at the same time can be a challenge. Anti-seizure and antidepressant medications may affect your symptoms. These medications may also affect each other. This can cause symptoms of one or both conditions to become worse.
Experts in the journal “Current Treatment Options in Neurology” encourage doctors and patients to “start low, go slow, and use the lowest effective dose.” Your doctor might start you on the lowest possible dose of a drug and check back with you to see how it’s working. In many cases, higher dosages increase the risk of interactions and side effects.
Your doctor can prescribe medication based on your specific symptoms and needs. In addition to medications, they may recommend lifestyle changes, talk therapy, or other treatments.
The writer is an Epilepsy Awareness ambassador
Do not miss out on the latest news. Join the Eve Digital Telegram channel HERE.
The views and opinions expressed here are those of the author and do not necessarily reflect the official policy or position of Evewoman.co.ke